Just because it is natural does not mean it is safe –
San Francisco woman dies drinking exotic herbal tea

By March 28, 2017Blog

The use of plants for their medicinal properties is probably as old as humankind itself, with written records going back for thousands of years. Plants and plant-derived products still play an important role in many people’s lives, with many worldwide using plant-derived products and supplements for their health promoting properties.

Aconitum Napellus 230705[1]A common misperception is that any food, medicine or other products derived from plant sources are inherently safe, simply for being “natural”. A recent local news story came as a strong reminder that this is not always the case. Several people became seriously ill, and one woman died, after drinking herbal tea blends purchased in San Francisco’s Chinatown [1]. The teas contained Aconitum plant species (pictured on the left), commonly known as aconite, monkshood or wolfsbane. Aconitum species produce a toxic compound, aconitine, in all parts of the plant. When ingested this compound causes severe gastrointestinal upset as well as breathing and heart problems [2]. In spite of its toxicity, this plant plays an important role in Asian herbal medicine in countries such as China, Japan and India. Use of Aconitum involves extensive processing of the raw material, with procedures such as soaking, boiling and steaming, to reduce the level of aconitine. However, there is a fine line between the amount of aconitine that harms, or even kills you versus the amount that does not. Buying improperly processed material can mean the difference between life and death.

Another, perhaps less well known issue with plant based medicinal products is the potential for unwanted interactions with other drugs. Many plant medicines and supplements do not contain anything that is harmful by itself. But when taken at the same time as other conventional drugs, it may cause the drug to be less effective. For example, Hypericum perforatum, commonly known as St. John’s Wort (pictured below) is an herbal medicine used for depression. It is known to speed up the process in the body that change drugs into inactive substances. Using St. John’s Wort in combination with oral contraceptives can result in unwanted pregnancy, and it can also make some cancer drugs and anesthetics less effective. Other herbal medicines can have an opposite effect, where it can slow down processes in the body that would inactivate drugs. This can cause a higher than desired level of the drug in the body, which can be harmful. Examples of herbs with such interactions include goldenseal (Hydrastis canadensis) and schisandra (Schisandra chinensis).

Saint John's Wort Flowers (1)What can be done to avoid these issues with harmful or even potentially fatal results? The best approach is to be as well informed as possible. For producers or vendors of herbal medicinal products, this means knowing exactly where your materials come from, how they have been processed and what they contain. The quality of any materials should be assured by laboratory testing. Consumers of herbal medicines should inform themselves of the products they use. It Is important to talk to your doctor or pharmacist about any herbal medicines you are using or planning to use in combination with prescription drugs. They can offer guidance on potentially harmful interactions. Further useful resources can be found at the NIH’s Office of Dietary Supplements and National Center for Complementary and Integrative Health websites [3,4].

Here at Emery Pharma we are well equipped to analyze toxic or otherwise important components of plant material and plant-derived products, using analytical methods such as Thin Layer Chromatography (TLC), High Performance Liquid Chromatography (HPLC), Liquid Chromatography Mass Spectrometry (LC-MS) and Nuclear Magnetic Resonance (NMR). We also specialize in isolating components from plant material using Preparative Liquid Chromatography for further characterization.

About the Author

Andrea Lubbe holds a Ph.D. degree in Phytochemistry and Natural Products Chemistry and is the Associate Director of Chemistry at Emery Pharma.

References

  1. http://sanfrancisco.cbslocal.com/2017/03/20/woman-dies-after-drinking-deadly-chinatown-tea/
  2. Fu, M, M Wu, Y Qiao, Z Wang, “Toxicological mechanisms of Aconitum alkaloids”, Pharmazie 61:735-741, 2006.
  3. National Institutes of Health Office of Dietary Supplements (https://ods.od.nih.gov/)
  4. National Center for Complementary and Integrative Health (https://nccih.nih.gov).